Alert archive / Florida / Red Flag Warnings in 2026

Red Flag Warning 1, NWS Key West, FL

February 23, 2026Monroe County, Florida

NWS Key West, FL issued this red flag warning at Feb 23, 2026, 4:58 AM EST for Monroe County, Florida. It took effect at Feb 23, 2026, 10:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2026, 4:58 AM EST (09:58 UTC)
In effect from
Feb 23, 2026, 10:00 AM EST
Expired
Feb 23, 2026, 5:00 PM EST
In force
7 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 10.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2026-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2026-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

387 
WWUS82 KKEY 230958
RFWKEY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Key West FL
458 AM EST Mon Feb 23 2026

FLZ076-231800-
/O.NEW.KKEY.FW.W.0001.260223T1500Z-260223T2200Z/
Monroe Upper Keys-
458 AM EST Mon Feb 23 2026

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE UPPER
KEYS...

The National Weather Service in Key West has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM this morning to 5 PM EST this afternoon.

* AFFECTED AREA...Monroe Upper Keys.

* TIMING...10 AM to 7 PM Monday.

* WINDS...North 15 to 20 mph.

* RELATIVE HUMIDITY...As low as 30 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
931 
WWUS82 KKEY 231450
RFWKEY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Key West FL
950 AM EST Mon Feb 23 2026

FLZ076-232200-
/O.CON.KKEY.FW.W.0001.260223T1500Z-260223T2200Z/
Monroe Upper Keys-
950 AM EST Mon Feb 23 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE UPPER KEYS...

* AFFECTED AREA...Monroe Upper Keys.

* TIMING...10 AM to 7 PM Monday.

* WINDS...North 15 to 20 mph, gusts to 25 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this red flag warning went out at Feb 23, 4:49 AM EST, 9 minutes earlier. Its key messages:

  • Much cooler, drier, and windy conditions will persist over the next couple of days in wake of yesterday's cold front.
  • Rain chances will be zero through at least mid week.
  • A moderate drought continues for the Lower and Middle Keys. Burn bans are possible, trees and bushes begin browning, and water supply decreases. The combination of dry air and windy conditions will lead to a period of elevated fire weather concerns Monday afternoon, particularly in the Upper Keys.
Area forecast discussion, Feb 23, 4:49 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Key West FL
449 AM EST Mon Feb 23 2026

...New DISCUSSION, MARINE, AVIATION...

.KEY MESSAGES...

- Much cooler, drier, and windy conditions will persist over the
  next couple of days in wake of yesterday's cold front.

- Rain chances will be zero through at least mid week.

- A moderate drought continues for the Lower and Middle Keys. Burn
  bans are possible, trees and bushes begin browning, and water
  supply decreases. The combination of dry air and windy
  conditions will lead to a period of elevated fire weather concerns
  Monday afternoon, particularly in the Upper Keys.

&&

.DISCUSSION...
Issued at 400 AM EST Mon Feb 23 2026

A strong cold front blasted through the Keys late yesterday. The
front brought with it strong northerly breezes and much cooler
temperatures. Very windy conditions persist this morning and
temperatures have fallen broadly to near 60 degrees. Dew points
plunged into the 40s. Last evenings sounding came in before the
cold air advection really took off. Looking to forecast soundings
and satellite imagery, very stable post cold front conditions
prevail. Skies along the island chain are mostly clear with lower
level clouds evident across the forecast area.

A mid latitude low off the Atlantic Coast will drive northeastward
today while a strong high pours southward through the Plains. The
overall pressure gradient will loosen only slightly today. This
along with day time heating should help to slightly diminish
breezes across the Keys. Expect a more dramatic drop across the
Upper Keys, which is in the direct lee of South Florida. The
ongoing cold air advection will result in highs struggling to
reach the mid 60s, while dew points remain in the 40s.

While the Atlantic low will be far away by tonight, the
continental high will continue to drive southward towards the Gulf
Coast. This will maintain robust northerly breezes. In addition,
a well developed land breeze overnight will likely nudge breezes
upwards slightly and help to flush even cooler and drier air
across the Keys. Overnight lows will average near 50 degrees.
Portions of the Upper Keys may see wind chill values in the mid
30s. Stable, rain free conditions are expected.

Heading through mid week, fairly rapid moderation is expected.
The earlier mentioned surface high will steadily march east
southeastward across Florida then elongate out into the Atlantic.
Breezes will relax substantially on Tuesday, then gradually clock
northeast then easterly. How quickly winds veer will be highly
dependent on how cool the nearshore waters are and the synoptic
pressure gradient. Bay waters will likely cool to near 60 by
Tuesday, but warm quite a bit over the following couple of days.
Guidance suggests winds will become moderate and try to shift east
to southeast on Wednesday as the high pushes out into the
Atlantic. After another cool Wednesday morning due to potential
radiational cooling, expect a return to slightly above normal
through the later part of the week.

Rain chances will creep back into the forecast through the back
half of the week. This is due to a fairly amplified mid latitude
trough lingering over the eastern United States setting up a moist
confluent zone across the far southeastern United States. At this
point, rain cannot be ruled out. However, the best confluence is
expected to be north of our area and the Keys remain relatively
close to the lower ridge axis. In addition, while bouts of
organized veering are evident in forecast soundings, the windows
of opportunity are small, often cut short by Cuban inhibition. For
now will maintain slight chance PoPs through the extended.

&&

.MARINE...
Issued at 400 AM EST Mon Feb 23 2026

Strong high pressure spilling southwards through the Plains and a
deepening low off the Mid Atlantic Coast is driving strong
northerly breezes across Keys waters this morning. A Small Craft
Advisory is in effect for all Keys waters. Breezes will relax
slightly today for most of the area with a more substantial
reduction occurring in the direct lee of South Florida. However,
winds will pickup again this evening due to a still tight
pressure gradient and cold air driving southward off of the
mainland. Winds will then fall off a cliff heading into mid week
as high pressure weakens and tracks southeastward across Florida
and out into the Atlantic. Expect breezes to gradually shift
northeast then east through this period, eventually trying to push
south of east. The trailing western flank of the Atlantic ridge
is expected to lift northward on Wednesday and cautions may be
required for the Florida Straits beginning Wednesday night.
Thereafter, the ridge to move fully out into the Atlantic
resulting a collapsing local pressure gradient and light breezes.

&&

.AVIATION...
(06Z TAFS)
Issued at 400 AM EST Mon Feb 23 2026

VFR conditions will prevail at EYW and MTH for the upcoming TAF
period. Sustained northwesterly winds in the 15 to 20 knot range
with frequent gusts of 25 to 30 knots will persist in the wake of a
cold front. Wind speeds will slacken slightly towards the end of the
TAF period. Cloud cover will persist south of the island terminals,
but patches of mid level cloud should be expected.

&&

.CLIMATE...
On this date in Keys weather history, in 2019, the daily record warm
low temperature of 80F was recorded in Marathon. This was also the
warmest low temperature recorded for the month of February for key
West. Temperature records for Marathon date back to 1951.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....AJP
Data Acquisition.....AJP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest

Nearby

Red Flag Warnings in Florida, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.